Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 9, 2003, 5:23 PM EDT for Nassau County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2003, 5:23 PM EDT (21:23 UTC)
- Expired
- Apr 9, 2003, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Nassau County, FL
The radar
The Jacksonville radar (KJAX), 24 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS52 KJAX 092123 SVRJAX FLC089-092200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 523 PM EDT WED APR 9 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NASSAU COUNTY IN NORTHEAST FLORIDA * UNTIL 600 PM EDT * AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLIARD AT 530 PM EDT... CALLAHAN AT 535 PM EDT AND YULEE AT 600 PM EDT. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. LAT...LON 3065 8205 3044 8202 3065 8143 3079 8183 $$ CARROLL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:00 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 9, 4:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT WED APR 9 2003
UPDATED WARNING SECTION TO INCLUDE MARGINAL SCA CONDS FOR NEARSHORE
WTRS LATER TONGT.
-----------------------------------------------------------------
CURRENTLY/THIS EVE...SURFACE FRONTAL BOUNDARY EXTENDS FROM JUST
SOUTH OF JAX TO CEDAR KEY. SECONDARY FRONT WAS ACROSS WEST CENTRAL
GEORGIA. A LINE OF OF STRONG THUNDERSTORMS HAD DEVELOPED OUT AHEAD
OF THE FRONT AND WAS RACING NORTHEAST TOWARDS SOUTHEAST GEORGIA.
THIS LINE OF STORMS WILL BE AFFECTING SOUTHEAST GEORGIA AND EXTREME
NORTH FLORIDA NEXT SEVERAL HOURS.
UPPER CLOSED LOW WAS ACROSS WEST CENTRAL MISSISSIPPI AND WAS MOVING
SE. WATER VAPOR IMAGERY SHOWING STRONG UPPER JET STREAK MOVING
THROUGH THE CENTRAL GULF OF MEXICO RESULTING IN STRONG UPPER
DIFLUENCE OVER THE REGION. DRY AIR ALOFT HAD MOVED INTO MUCH OF
NORTH FLORIDA AND WAS WORKING SOUTHEAST. SATELLITE IMAGERY SHOWING
WRAP AROUND CLOUDINESS...WITH SOME BREAKS...IN ASSOCIATION WITH THE
UPPER LOW. A STRONG AREA OF PVA WAS HELPING PRODUCE THE
THUNDERSTORMS OUT AHEAD OF THE SECONDARY FRONT.
MODELS/ZFP...GOOD AGREEMENT AMONG AVN/ETA ON UPPER LOW DEEPENING AND
MOVING SOUTHEAST WITH CYCLOGENESIS TAKING PLACE NEAR THE SOUTH
CAROLINA COAST BY 06Z AND THEN THE SFC LOW SLOWING DOWN AND MOVING
NORTH AS THE SYSTEM BECOMES MORE STACKED. THE AVN DOES DEVELOP THE
LOW DEEPER AND FASTER INITIALLY...BUT BY 18Z THURSDAY THERE IS
ALMOST TOTAL AGREEMENT WITH A 998 TO 999 MB LOW OVER SOUTH
CAROLINA. WILL SEE A CONSIDERABLE AMOUNT OF WRAP AROUND MOISTURE
WITH GOOD COLD AIR ADVECTION BY LATE TONIGHT AND INTO THURSDAY.
TRICKY FORECAST IN TERMS OF POPS/TEMPS. MOST OF THE STRONG
CONVECTION SHOULD BE OVER BY THIS EVENING. HOWEVER...WITH THE
APPROACH OF THE UPPER LOW WILL SEE A CONSIDERABLE AMOUNT OF WRAP
AROUND MOISTURE BUT FEEL THAT MOST OF THE PCP WILL BE LIGHT IN
NATURE. WILL THEREFORE GO A LOT LOWER THAN GUIDANCE...WITH POPS
RANGING FROM 20 PCT IN THE SOUTH TO 50 PCT ACROSS GEORGIA. TEMPS
TONIGHT FALLING INTO THE 40S LATE...WITH READINGS ONLY IN THE 50S IN
GEORGIA TOMORROW AND 60S IN FLORIDA. AS STORM SYSTEM FINALLY LIFTS
TO THE NORTHEAST FRIDAY...SHOULD SEE IMPROVING CONDITIONS BY THE
AFTERNOON.
EXTENDED (SUN-WED)...UPPER RIDGE WILL BUILD OVER THE SOUTHEAST U.S.
THROUGH TUESDAY...AND THEN BEGIN TO MOVE OFFSHORE WEDNESDAY AS NEXT
SYSTEM DEVELOPS IN THE MID WEST AND TRACKS NE. A MOSTLY DRY FORECAST
WITH TEMPS GRADUALLY WARMING. HAVE PUT IN A SLIGHT CHANCE OF SHOWERS
IN NE FL TUESDAY AS WE START TO GET A RETURN FLOW AND A WEAK SHORT
PUSHES TO THE SOUTH. HAVE ALSO PUT A CHANCE OF AFTERNOON
SHOWERS/THUNDERSTORMS IN THE WESTERN CWA WEDNESDAY AS MOISTURE WILL
BE INCREASING (LATE) OUT AHEAD OF APPROACHING COLD FRONT.
FCSTID = 8
AMG 44 54 46 67 / 50 50 50 30
SSI 48 62 47 67 / 50 50 50 30
JAX 49 64 44 69 / 30 30 30 20
SGJ 50 66 44 69 / 30 30 30 20
GNV 47 63 44 71 / 20 20 20 20
OCF 47 64 45 72 / 20 20 20 20
.JAX...
FL...SMALL CRAFT ADVISORY FERNANDINA BEACH TO FLAGLER BEACH OUT TO
60 NM OFFSHORE.
GA...SMALL CRAFT ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH OUT TO
60 NM OFFSHORE.
PPHazardous weather outlook, Apr 9, 11:45 AM EDT, 5 hours 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-092100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1145 AM EDT WED APR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... LOW PRESSURE IS DRIFTING ACROSS NORTH FLORIDA AND COASTAL GEORGIA. THIS LOW WILL DEEPEN OVER THE SOUTHEAST STATES THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN LATE THIS AFTERNOON INTO THE NIGHT. THE STRONGEST STORMS WILL GENERALLY BE SOUTH OF INTERSTATE 10. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL. LOCALLY HEAVY RAINFALL MAY MAKE TRAVEL ON DIRT ROADS DIFFICULT DUE TO DEEP MUD AND LOCALIZED FLOODING. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED IF A WATCH IS ISSUED FOR THE REGION. SPOTTERS SHOULD SELF ACTIVATE IF A WARNING IS ISSUED FOR YOUR LOCAL AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. TRABERT
In the hours before
Special weather statement, Apr 9, 3:37 PM EDT, 1 hour 46 minutes before
GAZ163-092015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 337 PM EDT WED APR 9 2003 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415 PM EDT... AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Apr 9, 3:37 PM EDT, 1 hour 46 minutes before
GAZ163-092015- SIGNIFICANT WEATHER ALERT...CORR NATIONAL WEATHER SERVICE JACKSONVILLE FL 337 PM EDT WED APR 9 2003 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415 PM EDT... AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Apr 9, 4:28 PM EDT, 55 minutes before
FLZ022-023-092100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 428 PM EDT WED APR 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLUMBIA AND BAKER COUNTIES THROUGH 500 PM... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 6 MILES NORTH OF LAKE CITY...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
Special weather statement, Apr 9, 5:02 PM EDT, 21 minutes before
GAZ164-092130- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 502 PM EDT WED APR 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT CHARLTON COUNTY THROUGH 530 PM... AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 10 MILES WEST OF ST. GEORGE...OR ABOUT 24 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TOLEDO THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. THIS STORM HAS HAD A HISTORY OF PRODUCING HAIL. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Local storm report, Apr 9, 5:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
508 PM EDT WED APR 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TAYLOR FL .75 INCH HAIL
04/09/03 BAKER PENNY SIZE HAIL AND 40 MPH
WIND GUSTS REPORTED BY
SKYWARN SPOTTER
0500 PM SANDERSON FL FUNNEL CLOUD
04/09/03 BAKER FUNNEL CLOUD SPOTTED ALONG
HIGHWAY 90 JUST NORTH OF
SANDERSON REPORTED BY
SKYWARN SPOTTER
HESSSpecial weather statement, Apr 9, 5:19 PM EDT, 4 minutes before
FLZ024-092145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 519 PM EDT WED APR 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 545 PM EDT... AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND HILLIARD THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.